High Wind, El Paso
- When
- March 16, 1:22 PM MST
- Where
- El Paso forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Only two days after a high wind episode in far west Texas, another round of high winds occurred as a result of strong southwesterly flow transferring down to the surface and a deepening surface low to the northeast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Only two days after a high wind episode in far west Texas, another round of high winds occurred as a result of strong southwesterly flow transferring down to the surface and a deepening surface low to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 16, 12:13 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
113 PM MDT SUN MAR 16 2008
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT WILL MOVE ACROSS
THE SOUTHWESTERN UNITES STATES THIS AFTERNOON AND MONDAY. THIS
STORM WILL BRING WINDY WEATHER WITH BLOWING DUST THIS AFTERNOON
AND THIS EVENING WITH MUCH COOLER TEMPERATURES AND A FEW RAIN AND
SNOW SHOWERS ON MONDAY. HIGH PRESSURE AND WESTERLY WINDS WILL
BRING WARMER DRY WEATHER LATER THIS WEEK.
&&
.DISCUSSION...
ACTIVE WEATHER SITUATION NOW IN PROGRESS. UPPER LOW ASSOCIATED
WITH HIGH AMPLITUDE TROUGH IS NOW MOVING SOUTH SOUTHEASTWARD
THROUGH ARIZONA EARLY THIS AFTERNOON WITH SYSTEM FORECASTED TO
MOVE SLOWLY SOUTHEASTWARD THROUGH MONDAY. A STRONG ASSOCIATED
PACIFIC COLD FRONT IS ENTERING THE CWA AT THIS TIME AND WILL MOVE
ACROSS THE REGION TONIGHT WITH COLD ADVECTION BRINGING MUCH COOLER
TEMPERATURES ON MONDAY.
UPPER TROUGH AXIS WILL MEANWHILE MOVE VERY SLOWLY SOUTHEASTWARD
AND SHOULD ONLY CROSS THE CWA MONDAY AFTERNOON AND EVENING. A WEAK
EMBEDDED WAVE WITHIN MAIN FLOW SUGGESTED BY MODELS AND SATELLITE
WILL ENTER SOUTHEASTERN ZONES THIS EVENING CONTRIBUTING TO THE
DEEPENING OF SURFACE LOW OVER TEXAS PANHANDLE. CORE OF MAXIMUM MID
LEVEL WINDS WILL EXTEND ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS AND THIS COMBINED WITH INCREASING SURFACE GRADIENTS INDICATE
HIGH WINDS THIS AFTERNOON AND EARLY TONIGHT. MIXING HEIGHTS TO 650
MB WHERE 60 KT FLOW IS PRESENT SUGGEST WINDS WILL ATTAIN WARNING
CRITERIA.
SOME UNCERTAINTY CONCERNING PRECIP HOWEVER. SHORT RANGE MODEL INFO
PLUS SATELLITE DATA AGREE LITTLE MOISTURE TRANSPORT WITH THIS
SYSTEM DESPITE SOME FETCH OFF OF THE GULF OF CALIFORNIA. HOWEVER
STRONG AND DEEP LIFT WILL BE PRESENT AS 150 KT UPPER JET WILL
BRING ENHANCED DIFFERENTIAL VORTICITY ADVECTION WITH LIFTING ALONG
THE FRONT ALSO OCCURRING. IN ADDITION AS TROUGH ENTERS THE REGION
COOLING ALOFT MAY BRING MARGINAL INSTABILITY. THUS WILL CONTINUE
TO MENTION ISOLATED CONVECTION WITH A BRIEF SNOW BURST POSSIBLY
HAPPENING OVER HIGHER MOUNTAINS.
TROUGH WILL BE EAST OF THE CWA BY EARLY TUESDAY WITH SUBSIDING
NORTHWEST FLOW BEHIND IT BRINGING COOL DRY WEATHER ON TUESDAY.
WEDNESDAY THROUGH FRIDAY MODELS REMAIN CONSISTENT IN KEEPING A
ZONAL FLOW ACROSS THE SOUTHWEST WITH WEAK EMBEDDED SHORT WAVES.
THIS INDICATES WARM DRY AND OCCASIONALLY BREEZY CONDITIONS. LATEST
GFS SHOWS RATHER STRONG WAVE WITH A COLD FRONT MOVING THROUGH
SOUTHERN ROCKIES FROM THE NORTH SATURDAY AND SUNDAY SUGGESTING
TEMPERATURES MAY BE COOLER THAN EARLIER FORECASTS. HOWEVER LATEST
ECMWF SOMEWHAT FURTHER EAST WITH THIS FEATURE SO WILL LOWER TEMPS
ONLY A FEW DEGREES FOR LATER PERIODS.
&&
.AVIATION...VALID 17/00Z - 18/00Z
STRONG WINDS ASSOCIATED WITH THE COMBINATION OF A STRONG UPPER
LOW OVER AZ AND A TIGHT SURFACE PRESSURE GRADIENT WILL CONTINUE
STRONG SOUTHWEST SURFACE WINDS GUSTING TO NEAR 50 KT THROUGH AT
LEAST 17/04Z AND POSSIBLY LONGER ON EAST SLOPES OF THE FRANKLIN
MTNS. MVFR TO OCNL IFR VISIBILITIES LIKELY THROUGH 17/02Z WITH
VFR CONDITIONS RETURNING THEREAFTER. STG TO SVR MECH TURBC LIKELY
NEAR MTNS WITH POSSIBLE ROTORS TO EAST OF MTNS THROUGH 17/06Z.
VFR CONDS EXC ISOLD MVFR CONDS EXPCTD 17/18Z THROUGH 18/00Z IN
ISOLD -SHSNRA WITH A POSSIBLE -TSRAGS OVER THE AREA.
.FIRE WEATHER...VALID 17/00Z - 18/00Z
STRONG WINDS WILL DIMINISH DURING THE EVENING WITH GOOD HUMIDITY
RECOVERY AS AN UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST.
ISOLATED RAIN AND SNOW SHOWERS SUNDAY NIGHT THROUGH EARLY TUESDAY
WILL REMOVE THE RISK OF CRITICAL FIRE WEATHER CONDITIONS FOR
THE NEXT COUPLE OF DAYS. DRYING AND WARMING CONDITIONS WILL
RETURN FOR WEDNESDAY THROUGH FRIDAY BUT WITH ONLY LIGHT TO
MODERATE WINDS RED FLAG CONDITIONS ARE NOT EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 46 57 39 64 42 / 10 20 20 10 0
SIERRA BLANCA TX 42 55 38 64 39 / 10 10 20 10 0
LAS CRUCES 42 56 37 64 38 / 10 20 20 10 0
ALAMOGORDO 39 53 34 62 35 / 10 20 20 10 0
CLOUDCROFT 23 32 18 40 25 / 10 20 20 10 0
TRUTH OR CONSEQUENCES 38 52 33 62 34 / 10 20 20 0 0
SILVER CITY 30 43 25 53 31 / 20 30 20 0 0
DEMING 37 53 35 64 36 / 10 20 20 0 0
LORDSBURG 36 51 34 63 36 / 20 30 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR NMZ111>113.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ022-030.
HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ023>025-031-
032.
BLOWING DUST ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ023-024-
030>032.
TX...RED FLAG WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR TXZ055-056.
HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
BLOWING DUST ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.
&&
05 ROGASH/MACBLAINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 608 AM MDT SUN MAR 16 2008 NMZ022>025-030>032-TXZ055-056-171215- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 608 AM MDT SUN MAR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT A VERY STRONG SOUTHWESTERLY FLOW ALOFT...COUPLED WITH A TIGHTENING SURFACE PRESSURE GRADIENT WILL RESULT IN STRONG WINDS DEVELOPING ACROSS THE REGION BY MID DAY. SURFACE WIND SPEEDS WILL REACH 35 TO 45 MPH WITH GUSTS APPROACHING 60 MPH. BLOWING DUST MAY REDUCE VISIBILITIES TO LESS THAN A MILE IN DUST PRONE AREAS OF THE LOWLAND DESERTS. WITH DRY CONDITIONS AND LOW RELATIVE HUMIDITIES PREVALENT...FIRE DANGER REMAINS VERY HIGH ACROSS THE REGION. WINDS WILL GRADUALLY DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS AN UPPER LEVEL SYSTEM MOVES OVER THE STATE ON MONDAY...THERE WILL BE A SLIGHT CHANCE OF LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS FROM EARLY MONDAY THROUGH TUESDAY MORNING. LIMITED MOISTURE AVAILABILITY WILL KEEP AMOUNTS LIGHT AND SPOTTY. A FEW THUNDERSTORMS MAY OCCUR BY MID DAY MONDAY. THEY WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL. THE REMAINDER OF THE PERIOD LOOKS DRY WITH STRONG WINDS POSSIBLE AGAIN NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT...
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90395.